I have severe nausea. I have taken Phenergan for many years and found it to be very effective. It was easy/cheap to get.
Now, the doctors are telling me that it has side effects and are refusing to prescribe it. I am given nothing or ineffective substitutes. Have started using an herbal remedy.
What do you say? Thanks, Vanessa.
We’re not aware of any NEW concerns with promethazine (Phenergan) to explain a significant change in prescribing. Like other drugs in its family (neuroleptic, phenothiazine) it has the potential to cause significant side effects, including tardive dyskinesia, sedation, and akathisia (the creepy-crawlies). Very rarely it can induce neuroleptic malignant syndrome (muscle stiffness, fever, blood pressure changes, and confusion). In general, it is not recommended for use in the elderly as this population is more susceptible to the adverse effects.
Herbal remedies have contraindications, interactions with other medications, and potential side effects just as prescription drugs do. “Natural” isn’t always safer.
For nausea, there are other medications available which work differently, and while they may have their own set of potential side effects, may be less concerning. Please talk to your provider for alternatives, including herbal remedies
Thank you for your question,
Dave Watson and Teri Robert
About Ask the Clinician:
Questions submitted to our Ask the Clinician column are answered by Dr. David Watson and Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](https://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.